Kentucky, 2014

Flood in Kentucky, August 10, 2014

August 10, 2014 · NWS JKL · 1 event in 1 county or zone

Slow moving thunderstorms produced flooding which washed out one lane of a road in northwest Breathitt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Slow moving thunderstorms produced flooding which washed out one lane of a road in northwest Breathitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 1:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 1:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT SUN AUG 10 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 254 PM EDT SUN AUG 10 2014

CURRENT CONDITIONS ACROSS EASTERN KENTUCKY AS OF 1830Z FEATURE A
PERSISTENT BOUNDARY STRETCHING ACROSS PORTIONS OF CENTRAL EASTERN
KENTUCKY THIS AFTERNOON. THIS BOUNDARY CONTINUES TO SLOWLY LIFT
NORTHEAST THROUGH THE AREA AND STILL CONTINUING INTO THE EVENING AND
TONIGHT. ALONG THIS AND AHEAD OF THIS BOUNDARY...SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AND SLOWLY MOVE EAST AND NORTHEAST.
WHILE INSTABILITY BEGINS TO WANE...THE THREAT FOR A HEAVY
THUNDERSTORM CREATING SOME LOCALIZED FLOODING IS STILL POSSIBLE INTO
THIS EVENING...ESPECIALLY WITH THE KIND OF EFFICIENCY THIS ENVIRONMENT
HAS.

FOR TONIGHT...THE HEAVY RAIN FROM TODAY AND LIGHT WINDS EXPECTED
TONIGHT WILL RESULT IN RATHER DENSE FOG DEVELOPMENT AND HAVE PUT THIS
INTO THE HWO. AS THE BETTER SUPPORT ROLLS INTO THE AREA TONIGHT
ASSOCIATED WITH THE STRONG SHORTWAVE MOVING THROUGH THE BASE OF THE
UPPER LEVEL TROUGH WILL IMPACT THE AREA TONIGHT INTO TOMORROW. SO HAVE
RAMPED UP POPS ACROSS THE AREA TOWARDS DAWN TOMORROW. MONDAY ALSO
LOOKS TO BE LIKE ANOTHER DAY OF CONCERN FOR ISOLATED HEAVY RAINFALL
WITH MODEL SOUNDINGS SHOWING ANOTHER AFTERNOON OF 1.90 PWATS AND
CAPE VALUES IN THE 2000 J/KG RANGE. THE GFS AND NAM SHOW GOOD
AGREEMENT WITH THIS...THOUGH THE NAM IS A BIT OVERBOARD. THE ONE
SAVING GRACE HERE...AT LEAST CONCERNING FLOODING...IS WITH THE
INCREASED UPPER LEVEL DYNAMICS...THE FLOW IS BIT STRONGER AND STORMS
WILL MOVE OVER AREAS QUICK ENOUGH WHERE FLOODING WILL BE LESS OF AN
ISSUE. HOWEVER...WITH THIS SET UP TOMORROW THE THREAT OF GUSTY WINDS
WILL BE POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT. SPC HAS ALSO PUT
UP A 5% SEVERE POSSIBILITY. HEADING INTO MONDAY NIGHT...PRECIP WILL
LAST A BIT LONGER INTO THE NIGHT WITH A COLD FRONT BEGINNING TO ENTER
THE REGION. THIS FORCING SHOULD ASSIST IN THE DEVELOPMENT FOR
POSSIBLY STRONG THUNDERSTORMS. WILL MENTION THESE CONCERNS IN THE
HWO.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 254 PM EDT SUN AUG 10 2014

AN UPPER LEVEL SHORTWAVE WILL STRENGTHEN ACROSS THE UPPER GREAT
LAKES DURING THE BEGINNING OF THE MID TERM PERIOD /12Z
TUESDAY/...BECOMING A CLOSED UPPER LEVEL LOW AND MOVING EASTWARD
INTO THE LOWER GREAT LAKES BY 18Z WEDNESDAY. MOISTURE WILL BE PULLED
INTO THIS SHORTWAVE ON THE EASTERN SIDE...AHEAD OF A SURFACE COLD
FRONT WHICH WILL EXTEND SOUTHWARD FROM A SURFACE LOW IN THE SAME
LOCATION. FOR 12Z TUESDAY...THE MAIN AREA OF PRECIP AHEAD OF THIS
FRONT WILL BE STATIONED DIRECTLY OVER EASTERN KY...WITH ALL MODELS
IN FAIRLY GOOD AGREEMENT OF THIS SET UP. THE PRECIP WILL THEN
ACTUALLY EXPAND IN COVERAGE DURING THE AFTERNOON HOURS WITH PEAK
HEATING/INSTABILITY. THEN...AS THE SHORTWAVE AND SURFACE LOW MOVE
EASTWARD...EXPECT PRECIP TO BEGIN PULLING OUT TUESDAY NIGHT AND
WEDNESDAY...LINGERING LONGEST ALONG THE HIGHEST TERRAIN NEAR THE VA
BORDER WITH WINDS OUT OF THE NW. LAPSE RATES WILL BE LACKING...BUT
THERE WILL BE DECENT FRONTOGENESIS AND SOUNDINGS LOOK TO PRODUCE A
GOOD SHOT FOR SOME SCATTERED THUNDERSTORMS MIXED IN WITH THE RAIN
DURING THIS PERIOD.

KY WILL THEN FIND ITSELF ON THE BACKSIDE OF THE UPPER LEVEL TROUGH
BY WEDNESDAY...AND ENCOMPASSED BY AN AREA OF SURFACE HIGH PRESSURE.
THE MAIN FLOW THEREFORE WILL REMAIN OUT OF THE W/NW...WITH SURFACE
WINDS LIGHT AND VARIABLE BUT PREDOMINATELY NRLY AS WELL. SO LONG AS
THIS PATTERN IS IN PLACE...IT SEEMS AS THOUGH THE MODELS ARE IN
FAIRLY GOOD AGREEMENT THAT MUCH OF KY WILL REMAIN DRY WITH BELOW
NORMAL TEMPERATURES INTO NEXT WEEKEND. TEMPS SHOULD REMAIN IN THE
UPPER 70S AND LOW 80S WITH LOW HUMIDITY. THERE IS THE CHANCE THAT
ANOTHER SHORTWAVE WILL BRING MORE PRECIP CHANCES BY SUNDAY...BUT
MODELS ARE LACKING IN AGREEMENT OF THIS SYSTEM THIS FAR OUT...SO
WILL STICK TO WHAT ALLBLEND GIVES /LOW END CHANCES/. REGARDLESS...AS
THE WAVE APPROACHES...EXPECT WINDS TO SHIFT TO A MORE SRLY
DIRECTION...ALLOWING TEMPS TO CLIMB TO THE LOW AND MID 80S BY
SATURDAY AFTERNOON...AND MID AND UPPER 80S BY SUNDAY AFTERNOON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 124 PM EDT SUN AUG 10 2014

PERSISTENT CLOUD COVER AND RAINFALL WILL PERSIST ACROSS THE AREA
THROUGH THE EVENING AND INTO TONIGHT. THIS WILL BE DUE TO ABUNDANT
MOISTURE AND A STATIONARY WEAK SURFACE BOUNDARY ACROSS THE AREA AND
WILL KEEP MVFR AND IFR CONDITIONS ACROSS THE AREA THROUGH TONIGHT AND
INTO TOMORROW MORNING. WITH THE RAINFALL AND LIGHT WINDS...FOG WILL
BE PROBLEM TONIGHT ALONG WITH LOW CEILINGS. WITH THIS IN MIND...IFR
AND BELOW CONDITIONS WILL BE AT ALL TAF SITES ACROSS THE AREA THROUGH
TONIGHT AND INTO TOMORROW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...JMW
AVIATION...SHALLENBERGER
Hazardous weather outlook, Aug 10, 2:36 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT SUN AUG 10 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
336 PM EDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND INTO
TONIGHT. ISOLATED HEAVY RAINFALL MAY ALSO LEAD TO FLASH
FLOODING...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL
WITHIN THE PAST 24 HOURS.

PATCHY DENSE FOG IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY DENSE FOG IS POSSIBLE IN THE MORNING.

THUNDERSTORMS WILL BE POSSIBLE AREA WIDE MONDAY THROUGH TUESDAY
EVENING...WITH HEAVY RAINFALL AND ISOLATED FLASH FLOODING REMAINING
A THREAT ON MONDAY. THERE WILL ALSO BE A POSSIBILITY OF STRONG
THUNDERSTORMS ON MONDAY WITH THE POTENTIAL TO PRODUCE GUSTY WINDS.
THE THREAT OF THUNDERSTORMS WILL END FROM WEST TO EAST ON TUESDAY
NIGHT AND INTO WEDNESDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THROUGH
MONDAY.

SHALLENBERGER

In the hours before

Special weather statement, Aug 10, 11:36 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT SUN AUG 10 2014

KYZ068-069-080-101700-
ROCKCASTLE-LAUREL-JACKSON-
1236 PM EDT SUN AUG 10 2014

...A THUNDERSTORM WITH TORRENTIAL RAINFALL TO AFFECT THE FOLLOWING
COUNTIES THROUGH 100 PM EDT SUNDAY AFTERNOON...

   SOUTH CENTRAL JACKSON...
   SOUTHEASTERN ROCKCASTLE AND
   NORTHERN LAUREL.

AT 1235 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINFALL WAS LOCATED
NEAR OAKLEY...OR 7 MILES NORTH OF LONDON...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...EBERLE AROUND
1245 PM EDT...ATLANTA AROUND 1250 PM EDT...GREENMOUNT AROUND 100 PM
EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 10, 1:30 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT SUN AUG 10 2014

KYZ116-101900-
CLAY-
230 PM EDT SUN AUG 10 2014

...A THUNDERSTORM WITH TORRENTIAL RAINFALL TO AFFECT THE FOLLOWING
COUNTY THROUGH 300 PM EDT SUNDAY AFTERNOON...

   CENTRAL CLAY.

AT 230 PM EDT...A THUNDERSTORM PRODUCING TORRENTIAL RAINFALL WAS
LOCATED NEAR TANKSLEY...OR NEAR MANCHESTER...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WILD CAT AROUND
235 PM EDT...HENSLEY AROUND 240 PM EDT...BARCREEK AROUND 250 PM
EDT...SPURLOCK AROUND 255 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 10, 1:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EDT SUN AUG 10 2014

KYZ085>087-101900-
WHITLEY-KNOX-BELL-
235 PM EDT SUN AUG 10 2014

...A THUNDERSTORM WITH TORRENTIAL RAINFALL TO AFFECT THE FOLLOWING
COUNTIES THROUGH 300 PM EDT SUNDAY AFTERNOON...

   KNOX...
   SOUTHEASTERN WHITLEY AND
   BELL.

AT 234 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINFALL WAS LOCATED
NEAR KAYJAY...OR 8 MILES WEST OF PINEVILLE...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...INGRAM AROUND
240 PM EDT...NOETOWN AROUND 245 PM EDT...HIMYAR AROUND 250 PM EDT...
MIDDLESBORO AROUND 255 PM EDT...CLEAR CREEK SPRINGS AROUND 300 PM
EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 10, 2:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT SUN AUG 10 2014

KYZ086-116-101945-
KNOX-CLAY-
313 PM EDT SUN AUG 10 2014

...A THUNDERSTORM WITH TORRENTIAL RAINFALL TO AFFECT THE FOLLOWING
COUNTIES THROUGH 345 PM EDT SUNDAY AFTERNOON...

   NORTHEASTERN KNOX AND
   SOUTHEASTERN CLAY.

AT 313 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINFALL WAS LOCATED
NEAR LIPPS...OR 8 MILES SOUTHEAST OF MANCHESTER...MOVING NORTHEAST
AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ASHERS FORK
AROUND 320 PM EDT...SKIDMORE AROUND 325 PM EDT...MARCUM AROUND 330 PM
EDT...MARCUM AROUND 335 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 10, 2:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT SUN AUG 10 2014

KYZ044-050>052-058>060-069-080-085>088-104-106>120-110300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-LAUREL-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE...
LONDON...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
344 PM EDT SUN AUG 10 2014

...LOCALIZED FLASH FLOODING IS POSSIBLE THIS EVENING AND TONIGHT...

A VERY MOIST ATMOSPHERE WILL BE IN PLACE THROUGH TONIGHT WITH SHOWERS
AND THUNDERSTORMS HAVING THE POTENTIAL TO PRODUCE HEAVY RAINFALL. IN
ADDITION...SOME AREAS HAVE RECENTLY RECEIVED HEAVY RAINFALL IN THE
PAST 24 HOURS. THE COMBINATION OF THESE FACTORS MAKE IT POSSIBLE FOR
ISOLATED AREAS TO EXPERIENCE SOME NUISANCE FLOODING...WITH
STREAMS...DITCHES AND LOW WATER CROSSINGS RUNNING FULL. IN THE URBAN
AREAS...LOCATIONS THAT EASILY FLOOD OR AREAS WITH DRAINAGE
PROBLEMS...MAY EXPERIENCE SOME MINOR FLOODING.

SHALLENBERGER
Special weather statement, Aug 10, 2:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT SUN AUG 10 2014

KYZ112-114-115-117-102030-
LESLIE-OWSLEY-PERRY-BREATHITT-
356 PM EDT SUN AUG 10 2014

...A THUNDERSTORM WITH TORRENTIAL RAINS TO AFFECT THE FOLLOWING
COUNTIES THROUGH 430 PM EDT SUNDAY AFTERNOON...

   NORTHWESTERN LESLIE...
   SOUTHEASTERN OWSLEY...
   NORTHWESTERN PERRY AND
   SOUTHWESTERN BREATHITT.

AT 356 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINS WAS LOCATED
NEAR BUCKHORN LAKE STATE RESORT...OR 11 MILES NORTHWEST OF
HYDEN...MOVING NORTHEAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TOULOUSE AROUND
405 PM EDT...CONFLUENCE AROUND 410 PM EDT...BUCKHORN LAKE S.P. AROUND
415 PM EDT...BUCKHORN LAKE S.P. AROUND 420 PM EDT...MOSLEY BEND
AROUND 425 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Breathitt

When
August 10, 4:00 PM EST to 6:00 PM EST
Where
Breathitt County, 0.97 mi W of Frozen Creek to 1.28 mi WNW of Frozen Creek
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.602, -83.438

One lane of Highway 541 was washed out near Kentucky Mountain Bible College. The rainfall amount was unknown but two to three inches of water was reported to have been flowing over the road at one time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535989.